Alert archive / Missouri / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 145, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 9, 2011, 8:39 AM CDT for Maries County, Miller County, Missouri. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2011, 8:39 AM CDT (13:39 UTC)
- Expired
- May 9, 2011, 9:15 AM CDT
- In force
- 36 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Maries County, MO, Miller County, MO
The radar
The St Louis radar (KLSX), 144 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:46 AM CDT | HAIL 0.5 | Marys Home, MO | DIME SIZE HAIL REPORTED AT THE SCHOOL IN MARYS HOME. |
| May 9, 8:49 AM CDT | HAIL 0.88 | Marys Home, MO | PUBLIC REPORTS MOSTLY DIME SIZE WITH A FEW NICKEL SIZE HAIL STONES. |
| May 9, 8:52 AM CDT | HAIL 1 | Marys Home, MO | PUBLIC REPORTS QUARTER SIZE HAIL AT OUR LADY OF SHOW CHURCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2841 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
935
WUUS53 KSGF 091339
SVRSGF
MOC125-131-091415-
/O.NEW.KSGF.SV.W.0145.110509T1339Z-110509T1415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 AM CDT MON MAY 9 2011
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MILLER COUNTY IN CENTRAL MISSOURI...
NORTHWESTERN MARIES COUNTY IN CENTRAL MISSOURI...
* UNTIL 915 AM CDT.
* AT 838 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTH OF SAINT ELIZABETH...OR 17 MILES
SOUTH OF JEFFERSON CITY...MOVING EAST AT 30 MPH. THIS STORM IS
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.
* LOCATIONS IMPACTED INCLUDE MARYS HOME...SAINT ELIZABETH AND
TUSCUMBIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3840 9240 3834 9240 3834 9228 3833 9226
3834 9220 3830 9218 3829 9196 3829 9195
3810 9229 3829 9254
TIME...MOT...LOC 1339Z 250DEG 26KT 3833 9225
WIND...HAIL 60MPH 1.00IN
$$
GRIFFIN2 follow-up statements
020
WWUS53 KSGF 091359
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
859 AM CDT MON MAY 9 2011
MOC125-131-091415-
/O.CON.KSGF.SV.W.0145.000000T0000Z-110509T1415Z/
MARIES MO-MILLER MO-
859 AM CDT MON MAY 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR NORTHEASTERN MILLER AND NORTHWESTERN MARIES COUNTIES...
AT 857 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK A SEVERE THUNDERSTORM 3 MILES NORTH OF SAINT ELIZABETH...OR 17
MILES EAST OF ELDON...MOVING EAST AT 15 MPH. THIS STORM IS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THE PUBLIC
REPORTED QAURTER SIZE HAIL IN MARYS HOME.
LOCATIONS IMPACTED INCLUDE MARYS HOME...SAINT ELIZABETH AND
TUSCUMBIA.
LAT...LON 3840 9240 3834 9240 3834 9228 3833 9226
3834 9220 3830 9218 3829 9196 3829 9195
3810 9229 3829 9254
TIME...MOT...LOC 1358Z 260DEG 13KT 3831 9226
WIND...HAIL 60MPH 1.00IN
$$
GRIFFIN673
WWUS53 KSGF 091415
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
915 AM CDT MON MAY 9 2011
MOC125-131-091425-
/O.EXP.KSGF.SV.W.0145.000000T0000Z-110509T1415Z/
MARIES MO-MILLER MO-
915 AM CDT MON MAY 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MILLER AND
NORTHWESTERN MARIES COUNTIES HAS EXPIRED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3840 9240 3834 9240 3834 9228 3833 9226
3834 9220 3830 9218 3829 9196 3829 9195
3810 9229 3829 9254
TIME...MOT...LOC 1415Z 260DEG 13KT 3832 9218
$$
GRIFFINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:40 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 9, 6:40 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 640 AM CDT MON MAY 9 2011 ...UPDATE TO AVIATION... .DISCUSSION... IT WAS ANOTHER FANTASTIC LATE SPRING NIGHT OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. PLEASANT TEMPERATURES IN THE MIDDLE 60S WERE OBSERVED WHILE SOUTHERLY BREEZES PERSISTED AT AROUND 5 TO 10 MPH. THESE CONDITIONS WERE ONGOING IN RESPONSE TO A DEVELOPING LOW PRESSURE SYSTEM LOCATED ACROSS THE HIGH PLAINS OF KANSAS. COUNTER CLOCKWISE FLOW AROUND THIS FEATURE CONTINUED TO PUMP IN A GULF AIR MASS THROUGH THE NATIONS MID SECTION. BELIEVE IT OR NOT...THERE WERE ACTUALLY A FEW SHOWERS FORMING NEAR THE KANSAS AND MISSOURI STATE LINE EARLY THIS MORNING. THESE SHOWERS WERE FORMING OFF OF A WEAK SPEED MAX THAT WAS APPROACHING THE REGION FROM OKLAHOMA. WE'RE BEGINNING TO WONDER IF WE COULD SEE A SUNRISE SURPRISE...AS THE 4 KM WRF SUGGESTS THAT A SMALL CLUSTER OF THUNDERSTORMS TO RESULT FROM THIS WEAK DISTURBANCE. WE WILL CONTINUE TO MONITOR CONVECTIVE TRENDS ON RADAR...AND POTENTIALLY MAKE A FEW POP ADJUSTMENTS TO OUR FIRST PERIOD GRIDS PRIOR TO ISSUANCE TIME. OTHER THAN THE POSSIBILITY OF A CLUSTER OF STORMS THAT COULD IMPACT A FEW LOCATIONS ACROSS SOUTHERN MISSOURI THIS MORNING...ANOTHER HOT AND HUMID AFTERNOON IS EXPECTED. LOOK FOR TEMPERATURES TO WARM INTO THE MID AND UPPER 80S IN MOST LOCATIONS. AREAS OUT TOWARD JOPLIN AND PITTSBURG COULD EXPERIENCE READINGS IN THE LOW 90S. THESE SUMMERTIME CONDITIONS WILL PERSIST THROUGH WEDNESDAY AS A SLOW MOVING LONG WAVE TROUGH CONTINUES ITS SLOW MOVEMENT ACROSS THE INTERMOUNTAIN WEST. DEEP SOUTHWEST FLOW WILL PERSIST OVER THE NATIONS MID SECTION...ALLOWING A SHARP DRY LINE TO MEANDER ACROSS THE CENTRAL AND SOUTHERN PLAINS. GIVEN THE STRONG TEXAS CAP ROCK ELEVATED MIXED LAYER THAT CONTINUES TO DEEPEN OVER MUCH OF THE REGION...IT'S GOING TO BE DIFFICULT TO TRIGGER STORMS ALONG THE DRYLINE BOTH TODAY AND TUESDAY. BY WEDNESDAY...LARGE SCALE ASCENT IN THE FORM OF AN EJECTING SPEED MAX WILL FINALLY OVERSPREAD THE PLAINS DRY LINE TO FORM CLUSTERS OF SHOWERS AND THUNDERSTORMS. THE ECMWF IS FURTHER WEST WITH THE PLACEMENT OF THE DRYLINE COMPARED TO THE GFS...AND WE FEEL AS THOUGH THE ECMWF IS THE MODEL TO LEAN OUR FORECASTS WITH. THEREFORE ITS QUITE POSSIBLE THAT THE OZARKS MAY NOT EXPERIENCE SHOWERS AND THUNDERSTORMS FROM THIS SYSTEM UNTIL THURSDAY MORNING OR AFTERNOON. IF PERHAPS THE SLOWER ECMWF MATERIALIZES...THEN THERE COULD BE A RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON. AREAS OF SOUTHERN MISSOURI WOULD REMAIN WELL INTO THE WARM SECTOR AS AFTERNOON HEATING TAKES PLACE AHEAD OF THE EASTWARD PROGRESSING COLD FRONT. THESE DETAILS WILL BE BETTER UNDERSTOOD WITH FUTURE MODEL RUNS...AND WE WILL MAINTAIN A LIMITED RISK FOR SEVERE STORMS IN THE HAZARDOUS WEATHER OUTLOOK FOR THIS TIME PERIOD. BOTH THE GFS AND THE ECMWF INDICATE THE EVOLUTION OF A CUTOFF LOW TO DEVELOP SOMEWHERE EITHER OVER OR NEAR THE OZARKS REGION THIS UPCOMING WEEKEND. THERE COULD BE SOME INSTABILITY SHOWERS THAT DEVELOP UNDERNEATH THE LOW CENTER DURING THE DAYTIME HOURS UNDER THIS TYPE OF SCENARIO. WE WILL JUST NEED TO SEE HOW MODELS TREND THIS UPPER LOW PLACEMENT AND EVOLUTION. ULTIMATELY...FOR THE PERIODS BEYOND THURSDAY...CONFIDENCE IN ANY SOLUTION IS RATHER LOW AT THE MOMENT. CRAMER && .AVIATION... /ISSUED 636 AM CDT MON MAY 9 2011/ FOR THE 09/1200Z KSGF/KJLN/KBBG TAFS...LOW PRESSURE OVER THE PLAINS WILL PRODUCE GUSTY SOUTH WINDS TODAY AND WILL CONTINUE TO SUPPORT NIGHT TIME AND EARLY MORNING LOW LEVEL WIND SHEAR AT ALL SITES. VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. A CLUSTER OF THUNDERSTORMS NORTH OF THE TAF SITES ASSOCIATED WITH A WEAK UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE NORTHEAST AWAY FROM THE AREA. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 9, 7:09 AM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 709 AM CDT MON MAY 9 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101215- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 709 AM CDT MON MAY 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED. WEATHER HAZARDS EXPECTED... ELEVATED RISK FOR LIGHTNING. LIMITED RISK FOR NON THUNDERSTORM WINDS. DISCUSSION... ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER PARTS OF CENTRAL AND SOUTHERN MISSOURI THIS MORNING...MAINLY EAST OF MISSOURI HIGHWAY 65. THE MOST CONCENTRATED AREAS OF STORMS WILL OCCUR OVER CENTRAL MISSOURI ALONG AND NORTH OF INTERSTATE 44 FROM LEBANON TO ST. JAMES...AND OVER FAR SOUTHERN MISSOURI IN COUNTIES ALONG THE ARKANSAS STATE LINE FROM THE BRANSON AREA EAST TO EMINENCE AND ALTON. NON THUNDERSTORM WIND GUSTS OVER 30 MPH WILL BE POSSIBLE TODAY ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE FROM LATE WEDNESDAY INTO THURSDAY. THERE ARE INDICATIONS THAT A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
In the hours before
Special weather statement, May 9, 7:48 AM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
748 AM CDT MON MAY 9 2011
MOZ057-069-091330-
CAMDEN MO-MILLER MO-
748 AM CDT MON MAY 9 2011
...SIGNIFICANT WEATHER ALERT FOR CENTRAL CAMDEN AND MILLER COUNTIES
UNTIL 830 AM CDT...
AT 743 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KAISER...OR 3 MILES SOUTHEAST OF OSAGE
BEACH...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL IS EXPECTED WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE BRUMLEY...KAISER...MARYS HOME...OSAGE
BEACH...SAINT ELIZABETH...TUSCUMBIA AND ULMAN.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE LAKE OF THE
OZARKS STATE PARK AND LAKE OF THE OZARKS.
LAT...LON 3834 9240 3834 9228 3833 9226 3834 9220
3833 9219 3821 9220 3802 9255 3816 9269
3836 9241
TIME...MOT...LOC 1249Z 231DEG 29KT 3815 9252
DSAThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:48 AM CDT | Special Weather Statement | SGF | Miller | 42 min |
| May 9, 9:12 AM CDT | Flash Flood Warning | SGF | Miller | 3 hr |
| May 9, 9:18 AM CDT | Special Weather Statement | SGF | Miller | 42 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.